Israel Journal of Mathematics

, Volume 88, Issue 1–3, pp 31–72 | Cite as

Betti numbers of congruence groups

Article

Abstract

It is shown that, for certain congruence families of Galois coverings of a manifold, the individual Betti numbers are polynomial periodic functions of the level. Similar results are proved for the dimensions of other spaces of automorphic forms.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [Ad] S. Adams,Representation varieties of arithmetic groups and polynomial periodicity of Betti numbers, Israel Journal of Mathematics, this issue, pp. 73–124.Google Scholar
  2. [B-W] A. Borel and N. Wallach,Continuous cohomology, discrete groups and representations of reductive groups, Annals of Math. Studies 94, Princeton University Press, 1976.Google Scholar
  3. [C-R] C. Curtis and I. Reiner,Methods of Representation Theory, Wiley, New York, 1981.MATHGoogle Scholar
  4. [F-T] R. H. Fox and A. Torres,Dual presentations of the group of a knot, Annals of Mathematics89 (1954), 211–218.MathSciNetGoogle Scholar
  5. [F-1] R. H. Fox,A quick trip through knot theory, in Topology of 3-Manifolds (M. K. Fort, Jr., ed.), Prentice-Hall, Englewood Cliffs, NJ, 1961.Google Scholar
  6. [F-2] R. H. Fox,Free differential calculus I, II, III, Annals of Mathematics364 (1956), 407–447.CrossRefGoogle Scholar
  7. [G-G-P] I. Gelfand, M. Graev and I. Piatetsky-Shapiro,Representation Theory and Automorphic Functions, W.B. Saunders, London, 1969.Google Scholar
  8. [G] L. Georite,Die Bettischen Zahlen der Zyklische Voerlangerung der Knotenauschenraume, American Journal of Mathematics 56 (1934), 194–198.CrossRefMathSciNetGoogle Scholar
  9. [Ha] E. Hironaka,Ph.D. Thesis, Brown, 1989.Google Scholar
  10. [Ha2] E. Hironaka,Polynomial periodicity for Betti numbers of covering surfaces, Inventiones Mathematicae108 (1992), 289–321.MATHCrossRefMathSciNetGoogle Scholar
  11. [Ha3] E. Hironaka,Intersection theory on branched covering surfaces and polynomial periodicity, preprint.Google Scholar
  12. [Hh] F. Hirzebruch,Arrangements of lines and algebraic surfaces, in Arithmetic Geometry, Vol. II (M. Artin and J. Task, eds.), Birkhäuser, Boston, 1983.Google Scholar
  13. [I] M. N. Ishida,The irregularities of Hirzebruch's surfaces of general type with C 12=3C 2, Mathematische Annalen262 (1983), 407–420.MATHCrossRefMathSciNetGoogle Scholar
  14. [Jac] N. Jacobson,Basic Algebra II, W. H. Freeman and Co., San Francisco, 1980.MATHGoogle Scholar
  15. [K] M. Kneser,Strong approximation, inAlgebraic Groups, Proceedings of Symposia in Pure MathematicsIX (1966), 187-196.Google Scholar
  16. [L1] S. Lang,Introduction to Algebraic and Abelian Functions, Springer-Verlag, Berlin, 1982.MATHGoogle Scholar
  17. [L2] S. Lang,Fundamentals of Diophantine geometry, Springer-Verlag, Berlin, 1983.MATHGoogle Scholar
  18. [Lt] M. Laurant,Equations diophantine exponentielles, Inventiones Mathematicae78 (1984), 299–327.CrossRefMathSciNetGoogle Scholar
  19. [Lr] A. Libgober,Betti numbers of Abelian covers, Preprint, 1989.Google Scholar
  20. [Lr2] A. Libgober,Alexander polynomials of algebraic curves, Duke Mathematical Journal49 (1982), 833–851.MATHCrossRefMathSciNetGoogle Scholar
  21. [L-M] A. Lubotzky and A. Magid,Varieties of representations of finitely generated groups, Memoirs of the American Mathematical Society58 (1985).Google Scholar
  22. [M-M] J. Mayberry and K. Murasugi,Torsion groups of Abelian coverings of links, Transactions of the American Mathematical Society271 (1982), 143–173.MATHCrossRefMathSciNetGoogle Scholar
  23. [P-s] R. Phillips and P. Sarnak,The spectrum of fermat groups, Geometry Functional Annalysis1 (1991), 80–146.MATHCrossRefMathSciNetGoogle Scholar
  24. [R-S] D. Ray and I. Singer,R-torsion and the Laplacian, Advances in Mathematics7 (1975), 145–210.CrossRefMathSciNetGoogle Scholar
  25. [R] Z. Rudnick,Representation varieties of solvable groups, Journal of Pure and Applied Algebra45 (1987), 261–272.MATHCrossRefMathSciNetGoogle Scholar
  26. [Ru] W. Ruppert,Solving algebraic equations in roots of unity, Journal für die Reine und Angewandte Mathematik435 (1992), 119–156.MathSciNetGoogle Scholar
  27. [Sa] P. Sarnak,Betti numbers of congruence groups, preprint.Google Scholar
  28. [S] B. Schoenberg,Elliptic Modular Fanctions, Springer-Verlag, New York, 1974.Google Scholar
  29. [Su] D. Sumners,On the homology of cyclic coverings of higher dimensional links, Proceedings of the American Mathematical Society46 (1974), 143–149.MATHCrossRefMathSciNetGoogle Scholar
  30. [Z] O. Zariski,On the topology of algebraic singularities, American Journal of Mathematics54 (1932), 453–465.CrossRefMathSciNetGoogle Scholar
  31. [CR] C. Curtis and I. Reiner,Representation Theory of Finite Group and Associative Algebras, Wiley-Interscience, New York, 1962.Google Scholar
  32. [H] R. Howe,Kirilov theory for compact p-adic groups, Pacific Journal of Mathematics73 (1977), 365–381.MATHMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1994

Authors and Affiliations

  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Department of MathematicsUniversity of MinnesotaMinneapolisUSA

Personalised recommendations